Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vaccination and atripla
Oct 14, 2012

Hi Dr. Young,

It is said pretty much everywhere that recent vaccinations can cause viral load spikes. I have hard time understanding how this is possible if a person is under effective treatment. Isn't the combination therapy supposed to suppress viral replication? The second question that I have is that do such VL spikes caused by vaccinations actually put a person under treatment in risk for developing resistance? If there is viral replication going on in the presence of drugs, my understanding is that this is pretty bad.. The reason I am asking these questions is that I received a yellow fever vaccination yesterday. I am on Atripla, my last test was 3 months ago (VL<50, CD4: 520, 29%). My doctor said that I would not have any problems receiving this vaccination, but I'd love to get your opinion as well. Finally, I am due for my next bloodwork in 10 days. Do you think I should wait a while, in case my VL has skyrocketed due to this vaccination?

Response from Dr. Young

Hello and thanks for posting.

It's generally thought that the blip in viral loads that occurs after vaccination is due to the activation of the immune system (including those pesky infected cells), rather than issues related to viral drug resistance. There's no evidence that vaccines increase one's risk of developing drug resistance.

Yellow fever virus vaccination is generally safe in people who have undetectable viral loads and with CD4s higher than 350 (like you).

After getting vaccination, I generally try to wait a couple of weeks before getting HIV viral load or CD4 count testing. (Usually though, we're not talking about "skyrocketing" values, but rather, if detectable at all, only in the low 100s).

I hope that helps, BY



Previous
Suppliment interaction to complera?
Next
Taking Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement